Alert archive / Colorado / Special Weather Statements in 2023

Special Weather Statement, NWS Pueblo, CO

July 27, 2023Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 27, 2023, 1:08 PM MDT for Las Animas County, Colorado. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2023, 1:08 PM MDT (19:08 UTC)
Expired
Jul 27, 2023, 1:45 PM MDT
In force
37 min
Issued by
NWS Pueblo, CO
Hail
0.88 in
Wind
55

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 124 km from the middle of the area, began a volume at 19:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.1 hours before the alert went out and 323 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2023-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2023-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-359 J/kg
Mixed-layer LCL
2729 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

645 
WWUS85 KPUB 271908
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
108 PM MDT Thu Jul 27 2023
 
COZ088-271945-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
108 PM MDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of central Las Animas
County through 145 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hoehne, or 12 miles north of Trinidad, moving east at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of central Las Animas
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3732 10451 3739 10452 3747 10429 3729 10427
TIME...MOT...LOC 1908Z 266DEG 6KT 3735 10445 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

$$

PS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 27, 11:41 AM MDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 27, 11:41 AM MDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1141 AM MDT Thu Jul 27 2023

.SHORT TERM...(Today and tonight)
Issued at 356 AM MDT Thu Jul 27 2023

Key Messages:

1) With little to no change in our overall pattern, expecting
another day of above normal (but sub-dangerous) temperatures, and
another round of strong to severe thunderstorms.

Currently..

Water vapor imagery shows abundant mid and upper-level cloud cover
associated with our strengthening monsoon plume. Some showers and
weak thunderstorms have lingered through the overnight hours, mainly
along our southern border and through Kiowa County. Most activity
looks to push off to our east by sunrise, with only cloud cover
remaining. Temperatures look to stay about 5 to 10 degrees above
normal for overnight lows as well, as many of our plains stations
are holding steady in the upper 60s and low 70s as of 3am.

Today and Tonight..

Our daily pattern of above normal temperatures and afternoon
thunderstorms looks to continue for Thursday. With little to no
change in the location of the high pressure center over New Mexico
today, westerly flow looks to continue along the northern periphery
of the ridge. This setup will continue to bring mid and upper-level
monsoonal moisture across Colorado. Shortwave energy embedded in the
ridge passes through yet again, allowing for enough lift to spark
showers and thunderstorms over the high country early this
afternoon. Ensembles depict a subtle increase in PWATs over the
mountains, suggesting an increase in coverage for storms today,
along with better chances for wetting rains. We'll have to keep an
eye on our burn scars this afternoon, though increased westerly
steering flow should keep storm motions quick enough to keep burn
scar flooding concerns relatively low.

Mainly high-based storms are expected for our plains. Inverted v
forecast sounding profiles are still the norm, especially for our
mountain adjacent plains where dry air persists in the low levels.
For northern portions of the I-25 corridor, expecting storms to come
off the terrain as early as 2pm, with damaging winds being our main
threat for severe. Further south, high res model guidance suggests
early development over our southern Sangres, with chances for 1 inch
hail and damaging winds making their way into the southern I-25
corridor as early as 1pm. As those cells make their way east and
encounter better moisture and higher CAPE values, chances for severe
development will increase for our far eastern plains throughout the
afternoon and early evening. Overall, looks like another marginally
severe day where outflow boundaries will dictate where the strongest
storms end up developing. Convection looks to push east into Kansas
by around midnight.

.LONG TERM...(Friday through Wednesday)
Issued at 356 AM MDT Thu Jul 27 2023

Key Messages:

1) Well above normal temperatures continue Friday, with some
slightly cooler temps into the weekend.

2) Potential for isolated strong storms across parts of the
plains Friday.

3) Daily thunderstorm chances continue this weekend into next
week, especially over and near the mountains, with an increasing
flash flooding risk.

No real big change in thinking for Friday, with the upper ridge
in place and with additional weak energy traversing this flow.
This should support another day with thunderstorm chances.
Additional drying will further lower the coverage of storms and
possibly keep them more confined to the higher terrain. Some hires
guidance does show a few storms moving into the I-25 corridor and
slightly just to the east, and don't see why this doesn't seem
possible. The severe risk looks to be low on Friday given the
limited moisture and weakening bulk shear. Would not be surprised
to see a few stronger storms capable of producing winds up to
around 50 mph develop though. Well above normal temperatures are
once again expected on Friday. Do think guidance is struggling
with temp profiles, likely due to convective development. Given
the building ridge overhead and likely limited thunderstorm
coverage for most of the day, don't see any reason why temps well
into the 90s to around 100 degrees won't be observed across the
plains. Similarly, upper 90s to low 90s across the mountain
valleys seem reasonable at this point. So, did go above guidance
on Friday.

By the weekend, the upper ridge really builds back overhead and
then begins to slowly meandering to the east. Think Saturday will
be another day of thunderstorm development initially over/near the
higher terrain, but will have the potential to spill into the
I-25 corridor. With weak flow overhead on Saturday, think the risk
of localized flash flooding will be on the increase. By late
weekend into the early part of next week, flow/focus look to
centered over the higher terrain increasing the shower and
thunderstorm chances. With increases in moisture, the risk of
heavy rain and flash flooding will continue to increase.
Temperatures are not expected to be as hot during this time, but
still several degrees above normal for this time of the year. By
the middle part of next week, think a trend towards more energetic
and stronger flow in the mid levels will be possible. If so,
could see thunderstorm chances increase across the plains along
with the risk for organized development.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1139 AM MDT Thu Jul 27 2023

Thunderstorms will develop over the mountains and spread off into
the adjacent plains and valleys through the afternoon. With
greater thunderstorm coverage, will carry VCTS in all three
terminals with the timing of impacts most likely between 20z and
00z. Winds will become dominated by convective outflows during
the latter portion of this period with winds gradually decreasing
and becoming diurnally driven overnight. Another round of
thunderstorms will be possible on Friday, though coverage may be
more limited.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EHR
LONG TERM...RODRIGUEZ
AVIATION...KT
Hazardous weather outlook, Jul 27, 11:44 AM MDT, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1144 AM MDT Thu Jul 27 2023

COZ058>089-093>099-281745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1144 AM MDT Thu Jul 27 2023

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected this afternoon and evening
across most of southern Colorado. For the high country, small
hail and winds gusting to near 60 mph will be possible, along
with better chances for wetting rains. This will mean a slight
increase in flash flooding risk for our burn scars. For the
plains, chances for damaging winds and hail up to 1 inch will
exist mainly east of the I-25 corridor this afternoon and
evening, with highest chances over our far eastern plains towards
the early evening hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another day of shower and thunderstorm development across the
mountains, mountain valleys, and portions of the plains is
expected Friday afternoon and evening. An isolated stronger storm
or two capable of producing gusty winds up to around 50 mph will
be possible across the plains. Thunderstorm chances continue
Saturday, with an increased potential for localized flash flooding
on Saturday.

Daily thunderstorm chances continue over and near the mountains
late in the weekend into next week. The risk of heavy rainfall and
at least localized flash flooding will increase during this time.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be likely over portions of the region.

31/27

In the hours before

Special weather statement, Jul 27, 12:29 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1229 PM MDT Thu Jul 27 2023

COZ088-271900-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1229 PM MDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of central Las Animas
County through 100 PM MDT...

At 1229 PM MDT, Doppler radar was tracking a strong thunderstorm over
Aguilar, or 15 miles northwest of Trinidad, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aguilar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3732 10466 3741 10468 3750 10447 3731 10442
TIME...MOT...LOC 1829Z 257DEG 11KT 3737 10462

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PS
Special weather statement, Jul 27, 12:52 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Pueblo CO
1252 PM MDT Thu Jul 27 2023

COZ074-088-271915-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
1252 PM MDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of south central Las
Animas County through 115 PM MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm over
Starkville, or near Trinidad, moving east at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Trinidad, Cokedale and Starkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3705 10460 3715 10463 3729 10432 3705 10424
TIME...MOT...LOC 1852Z 254DEG 10KT 3712 10452

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

PS
Special weather statement, Jul 27, 1:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
108 PM MDT Thu Jul 27 2023

COZ088-271945-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
108 PM MDT Thu Jul 27 2023

...A strong thunderstorm will impact portions of central Las Animas
County through 145 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hoehne, or 12 miles north of Trinidad, moving east at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Las Animas
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3732 10451 3739 10452 3747 10429 3729 10427
TIME...MOT...LOC 1908Z 266DEG 6KT 3735 10445

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

PS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 6:48 PM MDTSpecial Weather StatementPUBCrowley27 min
Jul 26, 7:25 PM MDTSpecial Weather StatementPUBOtero35 min
Jul 26, 7:36 PM MDTSpecial Weather StatementPUBCrowley24 min
Jul 26, 7:45 PM MDTSevere Thunderstorm WarningPUBCrowley30 min
Jul 26, 8:12 PM MDTSevere Thunderstorm WarningPUBBent, Otero33 min
Jul 27, 12:29 PM MDTSpecial Weather StatementPUBLas Animas31 min
Jul 27, 12:52 PM MDTSpecial Weather StatementPUBLas Animas23 min
Jul 27, 1:06 PM MDTSevere Thunderstorm WarningPUBLas Animas39 min
Jul 27, 1:36 PM MDTSpecial Weather StatementPUBLas Animas24 min
Jul 27, 1:51 PM MDTSpecial Weather StatementPUBLas Animas24 min
Jul 27, 1:56 PM MDTSpecial Weather StatementPUBLas Animas49 min
Jul 27, 2:46 PM MDTSpecial Weather StatementPUBTeller29 min
Jul 27, 2:59 PM MDTSpecial Weather StatementPUBPueblo31 min
Jul 27, 3:02 PM MDTSpecial Weather StatementPUBFremont28 min
Jul 27, 3:09 PM MDTSevere Thunderstorm WarningPUBPueblo36 min
Jul 27, 3:16 PM MDTSpecial Weather StatementPUBTeller29 min
Jul 27, 3:16 PM MDTSevere Thunderstorm WarningPUBEl Paso, Fremont, Pueblo29 min
Jul 27, 3:32 PM MDTSpecial Weather StatementPUB28 min
Jul 27, 3:44 PM MDTSpecial Weather StatementPUBPueblo31 min
Jul 27, 4:02 PM MDTSpecial Weather StatementPUBPueblo28 min
Jul 27, 4:11 PM MDTSpecial Weather StatementPUBLas Animas34 min
Jul 27, 4:37 PM MDTSpecial Weather StatementPUBEl Paso38 min

Nearby

Special Weather Statements in Colorado, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.